Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 81, NWS Lincoln, IL

May 22, 1998Christian County, Moultrie County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 22, 1998, 10:32 PM CDT for Christian County, Moultrie County, Shelby County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 1998, 10:32 PM CDT (03:32 UTC)
Expired
May 22, 1998, 11:15 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Christian County, IL, Moultrie County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 79 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 10:49 PM CDTThunderstorm WindSullivan, ILThunderstorm winds bent over a ham radio tower one mile south of Sullivan. No injuries were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-616 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 230332 RRA
SVRSPI
ILC021-139-173-230415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1032 PM CDT FRI MAY 22 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  CHRISTIAN COUNTY IN CENTRAL ILLINOIS
  MOULTRIE COUNTY IN EAST CENTRAL ILLINOIS
  SHELBY COUNTY IN CENTRAL ILLINOIS


* UNTIL 1115 PM CDT

* AT 1028 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM KINCAID TO SHELBYVILLE...MOVING EAST
  AT 35 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  TAYLORVILLE
  ASSUMPTION
  SHELBYVILLE
  SULLIVAN

LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

UTHLAUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:34 PM CDT, 7 hours 58 minutes earlier.

Area forecast discussion, May 22, 2:34 PM CDT, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT FRI MAY 22 1998

18Z SFC CHART SHOWED THE MAIN LOW OVER CNTRL KS WITH A DVLPING LOW JUST
EAST OF MCI. THE FRONT EXTENDS FROM THIS LOW INTO EXTREME SRN IL WITH AN
ADDITIONAL TROF EXTENDING INTO WCNTRL IL AND THEN NE.  THIS FRONT IN WRN
MO HAS ADVECTED NORTHWARD IN HTE LAST 6HRS.  DEWPOINTS IN THE 70S ARE
POOLING JUST SOUTH OF THE FRONT WITH DEWPOINTS GREATER THAN 14C BEING
ADVECTED INTO NRN MO AND WCNTRL IL.  STRONG LLJ NOSING INTO NRN MO AS
WELL AS 60KT 500MB JET MAX.  AIRMASS SOUTH OF FRONT IS VERY UNSTABLE
WITH CAPES ABOVE 4000 J/KG AND LIS OVER -10.  HOWEVER BEST SHEAR AND
HELICITY WILL BE ALONG AND JUST TO NORTH OF FRONT.  BEST MOISTURE
CONVERGENCE WILL BE ALONG AND JUST NORTH OF FRONT AS WELL.  AIRMASS
SOUTH OF FRONT HAS SEEN THE MOST SUN AND THOUGH CAPPED...HAS THE LOWEST
CAP ACRS THE MIDWEST.  ADAP ALSO SHOWS CONVERGENCE ALONG TROF EXTENDING
INTO NCNTRL IL.  MODELS APPEAR TOO SLOW WITH NGM POSITIONING OF FRONT
BETTER AT 18 AND 00Z THAN ETA.  NGM HOWEVER OVERDOING VVEL ALONG FRONT.

STORMS WILL DEVELOP THIS EVENING ON NOSE OF LLJ IN NRN MO TO SRN IA.
STORMS LIKELY WILL BE SEVERE AND MOVE EAST INTO WCNTRL IL TONIGHT.
STORMS SHOULD DEVELOP INTO MCS AND FOLLOW 850-300MB THICKNESS...KEEPING
THE COMPLEX MOVING EAST.  ANOTHER ONE WILL PROBABLY DEVELOP OVERNIGHT
AND FOLLOW THE SAME PATTERN MOVING INTO CNTRL IL DURING THE MORNING
HOURS.

STORMS AGAIN LIKELY TOMORROW AFTER MCS MOVES THROUGH.  AIRMASS MAY
RECOVER WELL AND IF DOES...CAPES IN WCNTRL OVER 2500 WITH HELICITY OVER
250 AND 0-6KM SHEAR OVER 25 M/S. AGREE WITH POSITION OF MDT RISK AREA
FOR SWODY2.

WITH CONTINUED CLOUDS TONIGHT AND TOMORROW...GUIDANCE TEMPS LOOK
REASONABLE.

FIRST PERIOD INPUT TO FOLLOW SHORTLY.

PIA  57/70  78
SPI  59/74  78
DEC  58/73  78
CMI  57/71  78
LWV  60/75  78

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 9:56 PM CDTTornado WarningILXChristian34 min
May 22, 11:27 PM CDTSevere Thunderstorm WarningILXCumberland33 min
May 23, 12:03 AM CDTSevere Thunderstorm WarningILXCrawford42 min
May 23, 2:35 AM CDTSevere Thunderstorm WarningILXMacon, Piatt40 min
May 23, 3:04 AM CDTSevere Thunderstorm WarningILXChampaign41 min
May 23, 4:34 AM CDTSevere Thunderstorm WarningILXPiatt41 min
May 23, 5:19 AM CDTSevere Thunderstorm WarningILXDouglas41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.